Virginia, 2011

Tropical Storm in Virginia, August 27 to 28, 2011

August 27 to 28, 2011 · NWS LWX · 13 events in 13 counties and zones

Hurricane Irene tracked up the Mid-Atlantic Coast during the evening hours of the 27th through the early morning hours of the 28th. Irene passed by just to the east of Ocean City, Maryland during the early morning hours of the 28th.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$480,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Hurricane Irene tracked up the Mid-Atlantic Coast during the evening hours of the 27th through the early morning hours of the 28th. Irene passed by just to the east of Ocean City, Maryland during the early morning hours of the 28th. The minimum central pressure was 958 millibars and maximum sustained winds were 80 mph, making Irene a category one hurricane. Irene produced tropical storm conditions across portions of northern and central Virginia. The worst conditions were near east of the Interstate 95 Corridor.

Rainfall totals over 2 inches were reported in Stafford County. Widespread power outages were reported across northern and central Virginia mainly east of the Interstate 95 Corridor. Numerous trees were also down and damage was estimated to be over one hundred thousand dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 27, 10:03 AM EST, 1 hour 39 minutes earlier.

Area forecast discussion, Aug 27, 10:03 AM EST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1103 AM EDT SAT AUG 27 2011

.SYNOPSIS...
HURRICANE IRENE WILL PARALLEL THE MID-ATLANTIC COASTLINE TODAY AND
MOVE ACROSS INTERIOR NEW ENGLAND SUNDAY. HIGH PRESSURE WILL BUILD
INTO THE AREA EARLY NEXT WEEK.

&&

.NEAR TERM /TODAY/...

A TORNADO WATCH HAS BEEN ISSUED FOR LOWER SOUTHERN MARYLAND AND
THE ADJACENT WATERS THROUGH 8 PM.

AT 11 AM...THE CENTER OF HURRICANE IRENE WAS ABOUT 290 MILES SOUTH
OF WASHINGTON DC OR ABOUT 310 MILES SOUTH OF BALTIMORE MD. IRENE
IS MOVING NNE AROUND 14 MPH. THE CORE OF IRENE WILL MOVE UP THE MID
ATLANTIC COAST OVERNIGHT. SUNDAY AFTERNOON...THE SYSTEM IS
EXPECTED TO MOVE OVER SOUTHERN NEW ENGLAND. THE TRACK OF IRENE HAS
BEEN VERY CONSISTENT OVER THE PAST FEW DAYS...WITH THE CENTER
PASSING OFFSHORE OF THE DELMARVA.

ALL GRIDS FOR TODAY REVOLVE AROUND THE APPROACHING HURRICANE.
CURRENTLY...REGIONAL RADAR LOOPS SHOWS THE OUTER BANDS MOVING ACROSS
SE VIRGINIA AND THE SOUTHERN TIP OF THE DELMARVA. THE BANDS WILL
CONTINUE TO SHIFT NORTHWARD THIS MORNING. RAINFALL GRADIENT WILL BE
TIGHT...WITH THE HIGHEST POPS EAST OF THE INTERSTATE 95 CORRIDOR
THROUGH THE AFTERNOON...THEN THE BLUE RIDGE OVERNIGHT. LOCALLY HEAVY
RAINFALL IS LIKELY EAST OF THE BLUE RIDGE LATE THIS AFTERNOON AND
OVERNIGHT. SEE HYRDO SECTION FOR FURTHER DETAILS.

&&

.SHORT TERM /TONIGHT AND SUNDAY/...

SYSTEM PULLS OFF TOWARDS NEW ENGLAND ON SUNDAY. WITH STRONG PRESSURE
SURGE BEHIND THE HURRICANE...GUSTY WINDS WILL LINGER FOR THE MORNING
HOURS...ESPECIALLY EAST OF THE BLUE RIDGE. RAINFALL SHOULD BE
CONFINED MOSTLY TO THE NE PORTION OF THE CWFA.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
IRENE WILL CONTINUE TO PULL AWAY FROM THE AREA SUN NGT. A TIGHT
PRESSURE GRADIENT AND BREEZY NWLY WINDS WILL QUICKLY DIMINISH TOWARD
SUNSET SUN EVE AS THE STORM TRACKS ACROSS NRN NEW ENGLAND. SIMILAR
TO COOL-SEASON NOR-EASTERS...MUCH COOLER AND DRIER AIR WRAPPING
AROUND THE BACKSIDE OF IRENE WILL BE DRAWN INTO THE REGION. LOW
TEMPS SUN NGT WILL RANGE FROM THE UPPER 40S ALONG THE HIGH-
ELEVATION RIDGE TOPS OF THE POTOMAC HIGHLANDS TO LOW 60S IN THE
CITIES AND ALONG THE COAST.

AN UPPER TROUGH WILL MOVE THRU MON INTO MON NGT. DESPITE TROUGH
PASSAGE...WILL KEEP FORECAST PRECIP FREE WITH WEAK QG FORCING AND A
VERY DRY AIRMASS IN PLACE.

AFTER NEAR ZONAL FLOW TUE AND ERY WED...A BROAD UPPER RIDGE BUILDS
OVER THE MS VLY THRU THE END OF THE WEEK. AT THE SFC...HIGH PRESSURE
CENTERED TO THE NORTH THRU MIDWEEK WILL RESULT IN AN ONSHORE FLOW
IS EXPECTED. ADVECTED MARINE LAYER SHOULD BRING INCREASING CLOUD
COVER DURING THIS TIME. ISENTROPIC LIFT ALONG AN APPROACHING WARM
FRONT BOUNDARY WILL WARRANT LOW CHANCE POPS FOR WESTERN PORTIONS
OF THE AREA ON THU AND FRI. TEMPS WILL REMAIN NEAR NORMAL THROUGH
MOST OF NEXT WEEK.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...

HURRICANE IRENE WILL HAVE A SIGNIFICANT IMPACT ON AVIATION...WITH THE
HIGHEST IMPACTS FELT AT BWI/MTN/DCA AND TO A LESSER EXTENT ACROSS
WRN TERMINALS. ADDED LLWS REMARKS TO ALL TAFS..STRONGEST AT BWI
AND MTN. CIGS ACROSS ALL TERMINALS WILL RANGE BETWEEN 7-12 KFT
THRU 12-14Z.

OUTER BANDS OF IRENE WILL SPIRAL INTO THE AREA FROM E-SE TO W-NW
DURING THE LATE MRNG AND ESPECIALLY INTO THE AFTN HRS. EACH BAND
WILL BE CAPABLE OF BRINGING HEAVY DOWNPOURS...TEMPORARY MVFR/IFR
VSBYS AND GUSTY WINDS. WINDS WILL CONTINUE TO INCREASE THRUOUT
THE DAY...WITH THE STRONGEST WINDS EXPECTED FROM THE ERY EVE THRU
THE ERY MRNG PERIOD AS IRENE PARALLELS TO DELMARVA COAST. WINDS
WILL BE STRONGEST ACROSS BWI/MTN/DCA WITH SUSTAINED NELY WINDS
AROUND 35 KT AND GUSTS 40-45 KT. BWI/MTN/DCA WILL LIKELY
EXPERIENCE POOR VSBYS WITH HEAVY RAINFALL DURING THIS TIME AS
WELL. MRB/CHO WILL LIKELY REMAIN WEST OF THE STEADY/HEAVY RAINFALL
THRUOUT THE EVENT.

CONDITIONS GRADUALLY IMRPROVE FROM SW TO NE SUN MRNG AS IRENE
MOVES TOWARD SRN NEW ENGLAND. NW WINDS WILL GRADUALLY WEAKEN BUT
STILL REMAIN STRONG THRUOUT THE DAY. EXPECT GUSTS TO RANGE FROM 30
KT AT CHO/MRB TO 40 KT AT BWI/MTN DURING THE AFTN SUN.

WINDS WILL DIMINISH SUN NGT. TRANQUIL PERIOD THRU NEXT WEEK BEGINS
SUNDAY NIGHT IN THE WAKE OF IRENE.

&&

.MARINE...

TROPICAL STORM WARNINGS ARE IN PLACE...EXCEPT A HURRICANE WARNING
SOUTH OF DRUM POINT...AS IRENE APPROACHES TODAY. WINDS WILL BE ON
THE INCREASE THROUGH THE DAY...WITH WINDS AOA 35 BY SATURDAY AFTERNOON.
HIGHEST WINDS/HEAVY RAINS EXPECTED SATURDAY NIGHT. RAIN ENDS EARLY
SUNDAY...BUT EXPECT STRONG GUSTY WINDS IN THE WAKE OF IRENE LATER
SUNDAY AND GALE OR STORM WARNINGS MAY BECOME NECESSARY.

NWLY WINDS WILL SUBSIDE SUN NGT AS IRENE PULLS FARTHER AWAY FROM THE
REGION...ALTHOUGH SCA CONDITIONS WILL LIKELY LINGER ACROSS THE NRN
CHSPK BAY INTO SUN EVE. WINDS WILL BE LIGHT THRU THE FIRST HALF OF
NEXT WEEK AS WEAK HIPRES REMAINS OVER THE AREA.

&&

.HYDROLOGY...
ADDED CARROLL CO TO FF WATCH...INCLUDING THEM IN THE EXPECTED TIGHT
GRADIENT OF RAINFALL OVER THE ERN THIRD OF THE CWA. HIGHEST EXPECTED
RAINFALL FROM IRENE OVER SRN MD...THOUGH EAST-WEST ORIENTED RAIN
BANDS MAY CREATE STRIPES OF HIGHER AMOUNTS UP AND DOWN THE WRN
SHORE OF MD. LOCALLY HIGHER AMOUNTS BETWEEN 4-6 INCHES...THOUGH
MOST AREAS IN THE FLOOD WATCH WILL RECEIVE BETWEEN 1-3 INCHES.
EXTREME ERN PORTIONS OF THE COUNTIES BORDERING THE CHESAPEAKE WILL
SEE AMOUNTS IN THE 6-8 RANGE AND TAPERING OFF SUBSTANTIALLY W OF
I-95. AS SEEN ON CURRENT RADAR OF IRENE/S INITIAL RAIN BANDS
TRUDGING UP THE ERN NC COUNTIES...SHARP GRADIENTS OF MODERATE TO
HEAVY RAIN MARK THE PROGRESS OF THE STORM - AS WILL BE THE CASE AS
THE STORM MOVES UP THE ATLC COASTLINE. TROPICAL RAINS IN GENERAL
WILL DROP HEAVY RAINFALL AND HIGH RAIN RATES OVER A SHORT PERIOD
OF TIME W/ EVEN MODERATELY HIGH RADAR REFLECTIVITY.

&&

.TIDES/COASTAL FLOODING...
POSITIVE TIDAL ANOMALIES ERY THIS MRNG ARE AOB ONE-QUARTER FOOT.
WATER LEVELS WILL INCREASE TODAY AND TONIGHT AS IRENE APPROACHES
THE AREA. IRENE PASSING TO OUR EAST WILL LIMIT COASTAL FLOODING.
BLOWOUT TIDES ARE THEN EXPECTED SUNDAY AS IRENE DEPARTS AND NLY
FLOW PUSHES WATER OUT THE BAY.

&&

.EQUIPMENT...
SUPPLEMENTAL BALLOON LAUNCHES /06 AND 18Z/ WILL CONTINUE IN
SUPPORT OF OBSERVATIONAL DATA FOR HURRICANE IRENE.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...TROPICAL STORM WARNING FOR DCZ001.
     FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR DCZ001.
MD...TROPICAL STORM WARNING FOR MDZ006-007-009>011-013-014-016-018.
     FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR MDZ005>007-
     009>011-013-014-016>018.
     HURRICANE WARNING FOR MDZ017.
VA...TROPICAL STORM WARNING FOR VAZ052>057.
     FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR VAZ052>057.
WV...NONE.
MARINE...TROPICAL STORM WARNING FOR ANZ530>533-535>542.
     HURRICANE WARNING FOR ANZ534-543.
&&

UPDATE...WOODY!
PRVS...NWL/JRK
Hazardous weather outlook, Aug 27, 9:51 AM EST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1051 AM EDT SAT AUG 27 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
281100-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1051 AM EDT SAT AUG 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

A HURRICANE WARNING IS IN EFFECT FOR THE MARYLAND CHESAPEAKE BAY
SOUTH FROM DRUM POINT THIS AFTERNOON AND TONIGHT...WITH A
TROPICAL STORM WARNING FOR THE REST OF THE AREA LATE THIS
AFTERNOON AND TONIGHT. PLEASE REFER TO OUR LATEST HURRICANE LOCAL
STATEMENT /WBCHLSLWX/ FOR MORE DETAILS.

A TORNADO WATCH IS IN EFFECT THROUGH 8 PM FOR LOWER SOUTHERN
MARYLAND...AND PORTIONS OF THE CHESAPEAKE BAY AND LOWER TIDAL POTOMAC.

A FLASH FLOOD WATCH IS IN EFFECT THIS AFTERNOON AND TONIGHT. SEE
/WBCFFALWX/ FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE HURRICANE WARNING FOR THE MARYLAND CHESAPEAKE BAY SOUTH FROM
DRUM POINT AND THE TROPICAL STORM WARNING FOR THE REST OF THE
AREA CONTINUES THROUGH SUNDAY MORNING.

THE FLASH FLOOD WATCH ALSO CONTINUES THROUGH SUNDAY MORNING.

STRONG GUSTY WINDS WILL BE POSSIBLE SUNDAY AFTERNOON BEHIND IRENE.
A GALE OR STORM WARNING MAY BE NEEDED FOR THE WATERS. THESE STRONG
NORTHWESTERLY WINDS WILL CAUSE BLOWOUT TIDES ON THE COASTAL
WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TODAY. PLEASE RELAY ANY
REPORTS OF FLOODING OR WIND DAMAGE TO THE BALTIMORE/WASHINGTON
NATIONAL WEATHER SERVICE.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-281100-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1051 AM EDT SAT AUG 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

A TROPICAL STORM WARNING IS IN EFFECT FOR MONTGOMERY AND HOWARD
COUNTIES LATE THIS AFTERNOON AND TONIGHT. PLEASE REFER TO OUR
LATEST HURRICANE LOCAL STATEMENT /WBCHLSLWX/ FOR MORE DETAILS.

A FLASH FLOOD WATCH IS IN EFFECT FOR MONTGOMERY...HOWARD AND
CARROLL COUNTIES THIS AFTERNOON AND TONIGHT. SEE /WBCFFALWX/ FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE TROPICAL STORM WARNING FOR MONTGOMERY AND HOWARD COUNTIES
CONTINUES THROUGH SUNDAY MORNING.

THE FLASH FLOOD WATCH FOR MONTGOMERY...HOWARD AND CARROLL COUNTIES
ALSO CONTINUES THROUGH SUNDAY MORNING.

AFTER THE STORM...STRONG GUSTY WINDS WILL BE POSSIBLE LATER ON
SUNDAY IN THE WAKE OF IRENE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TODAY. PLEASE RELAY ANY
REPORTS OF FLOODING OR WIND DAMAGE TO THE BALTIMORE/WASHINGTON
NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 tropical storm. Local standard time, as filed.

Tropical Storm, Nelson

When
August 27, 11:42 AM EST
Where
Nelson forecast zone
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.787, -78.887 (the zone’s center; the record gives no point)

VA Route 6 was closed due to a downed tree.

Tropical Storm, King George

When
August 27, 12:00 PM EST to August 28, 9:00 AM EST
Where
King George forecast zone
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
38.274, -77.156 (the zone’s center; the record gives no point)

Numerous trees were down. Twenty trees fell into homes and 8 homes sustained major damage.

Tropical Storm, Stafford

When
August 27, 12:00 PM EST to August 28, 9:00 AM EST
Where
Stafford forecast zone
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
38.421, -77.457 (the zone’s center; the record gives no point)

Numerous trees and power poles were down. Minor damage was reported to a few facilities. Several roads were closed due to fallen trees. US Route 1 and VA Route 654 were closed due to power lines down across the roadway. Approximately 8000 people were without power.

Tropical Storm, Spotsylvania

When
August 27, 12:00 PM EST to August 28, 9:00 AM EST
Where
Spotsylvania forecast zone
Property damage
$10,000
Reported by
Newspaper
Coordinates
38.244, -77.558 (the zone’s center; the record gives no point)

Downed trees were responsible for over 3,000 homes without power across the county.

Tropical Storm, Greene

When
August 27, 1:00 PM EST
Where
Greene forecast zone
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
38.298, -78.467 (the zone’s center; the record gives no point)

A few trees were down in Stanardsville.

Tropical Storm, Madison

When
August 27, 1:00 PM EST
Where
Madison forecast zone
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
38.414, -78.279 (the zone’s center; the record gives no point)

There were nine reports of trees and power lines down across the county.

Tropical Storm, Page

When
August 27, 1:00 PM EST
Where
Page forecast zone
Reported by
Fire Department/Rescue
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

A tree was down in Luray.

Tropical Storm, Albemarle

When
August 27, 2:00 PM EST to 8:00 PM EST
Where
Albemarle forecast zone
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
38.029, -78.477 (the zone’s center; the record gives no point)

Several trees and wires were down across the county.

Tropical Storm, Fairfax

When
August 27, 3:00 PM EST to August 28, 9:00 AM EST
Where
Fairfax forecast zone
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
38.841, -77.291 (the zone’s center; the record gives no point)

About 100 trees were down. Most of the damage was in Springfield, Merrifield, Kingtowne, Annandale, and McLean. Numerous roads were closed due to downed trees and power lines. About 81,000 power outages were reported.

Tropical Storm, Prince William

When
August 27, 3:00 PM EST to August 28, 9:00 AM EST
Where
Prince William forecast zone
Property damage
$1,000
Reported by
Department of Highways

Route 633 was closed due to a tree across the roadway.

Tropical Storm, Arlington

When
August 27, 3:00 PM EST to August 28, 9:00 AM EST
Where
Arlington forecast zone
Property damage
$100,000
Reported by
Newspaper
Coordinates
38.855, -77.106 (the zone’s center; the record gives no point)

There were seventy-five reports of downed trees across the county. Thirty-five streets were blocked completely or partially by fallen trees and there were approximately 14,000 homes without power. The intersection of North 18th Street and North Quantico was closed due to fallen trees. The intersection of North Wakefield and Rockspring was closed and the 100 Block of North Liberty was also closed due to fallen trees.

Tropical Storm, Orange

When
August 27, 3:00 PM EST to August 28, 7:00 AM EST
Where
Orange forecast zone
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.246, -78.013 (the zone’s center; the record gives no point)

A few trees and power lines were down.

Tropical Storm, Loudoun

When
August 27, 4:00 PM EST to August 28, 9:00 AM EST
Where
Loudoun forecast zone
Property damage
$5,000
Reported by
Department of Highways

A few trees were down across the county. Routes 673, 704, and VA-287 were all closed due fallen trees.

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, August 2011The 2011 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341875, 341160, 341308, 341318, 341303, 341304, 342765, 341306, 341161, 341310, 341317, 342739, 341311.